Idaho, 2014Heavy Snow in Idaho, March 2 to 3, 2014
March 2 to 3, 2014 · NWS OTX · 3 events in 3 counties and zones
The region was under a cold and dry air mass as the calendar flipped over to March 1st with an Arctic boundary pushing south of central Idaho. Drier northerly flow flipped over to a moister and mild southerly flow by March 2nd as a sub-tropical plume of moisture impacted the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The region was under a cold and dry air mass as the calendar flipped over to March 1st with an Arctic boundary pushing south of central Idaho. Drier northerly flow flipped over to a moister and mild southerly flow by March 2nd as a sub-tropical plume of moisture impacted the region. Strong isentropic ascent in the warm sector of the storm system produced heavy snowfall across the valleys of the Central Panhandle, Coeur d'Alene Area and the Northern Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 2, 10:45 AM PST, 45 minutes earlier.
Area forecast discussion, Mar 2, 10:45 AM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1045 AM PST Sun Mar 2 2014
.SYNOPSIS...
A robust and very moist series of storms will move through the
Pacific Northwest beginning today and continuing through
Thursday. This will result in widespread moderate snow today and
Monday. Each additional storm will be warmer than the last with
snow turning to rain at most locations except the higher mountains
between Tuesday and Thursday.
&&
.DISCUSSION...
Update #3: Pendleton radar is filling in nicely at the moment.
Heaviest precipitation is south of a line from Spokane to Yakima.
Warm air aloft has spread as far north as Pullman. So Freezing
rain is falling south/west of there. Tri-Cities had a little
sleet, but they've changed back to snow now as the precipitation
intensity has increased. But Hermiston, Pendleton, and Walla
Walla all reporting freezing rain with some accumulation. I
updated the forecast to bring this warm air up a little faster,
reaching the Spokane/Whitman county line (i.e. Rosalia) by late
this afternoon. Also extended it to the east, which means that
folks in the central Panhandle (Deary, Potlatch, Clarkia, Troy)
could also see some freezing rain.
Updated the Winter storm warning to include the mention of
freezing rain in the aforementioned areas.
Lewiston is currently at 30F, but a couple of other sensors in
that area are up to 33F. Their advisory expires at noon. Snow
threat is over, but they could still see some freezing rain. So
I'll wait another hour to see what the temperatures are like. May
need to extend it a bit into the afternoon. Pavement temperatures
are all well-above freezing, so the impact on the roads would be
in shady spots. RJ
&&
.AVIATION...
18Z TAFS: Precipitation will develop over the TAF sites today and remain
steady through the afternoon and early evening. Expect IFR to LIFR
conditions through this event at the GEG/SFF/COE/MWH/EAT TAF
sites. As the snow ends this evening, we expect to see some -fzdz
for at least a few hours. To the south, PUW/LWS will have a
freezing rain situation with some IFR this afternoon, but then
improving a bit as the precipitation becomes all rain. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 22 22 35 33 43 34 / 100 100 50 60 60 40
Coeur d'Alene 21 21 34 32 43 33 / 100 100 70 80 80 50
Pullman 34 34 40 37 46 36 / 100 100 60 80 80 50
Lewiston 40 38 47 42 52 40 / 50 100 60 80 70 40
Colville 27 24 32 31 45 34 / 90 100 80 60 50 50
Sandpoint 18 18 31 30 41 33 / 100 100 90 80 80 60
Kellogg 24 24 33 32 40 33 / 100 100 90 100 100 90
Moses Lake 27 25 38 35 51 36 / 100 100 30 60 20 40
Wenatchee 24 23 33 33 47 36 / 80 100 40 60 20 40
Omak 27 25 28 28 46 35 / 10 100 80 40 20 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 6 PM PST this evening for Idaho
Palouse.
Winter Weather Advisory until Noon PST today for Lewiston Area.
Winter Storm Warning until 4 PM PST Monday for Northern
Panhandle.
Winter Storm Warning until 7 AM PST Monday for Central Panhandle
Mountains-Coeur d'Alene Area.
WA...Winter Weather Advisory until 4 PM PST Monday for Okanogan
Highlands-Okanogan Valley.
Winter Storm Warning until 6 PM PST this evening for Washington
Palouse.
Winter Weather Advisory until Noon PST today for Lower Garfield
and Asotin Counties.
Winter Weather Advisory until 10 PM PST this evening for Moses
Lake Area-Upper Columbia Basin-Waterville Plateau-Wenatchee
Area.
Winter Storm Warning until 4 PM PST Monday for Northeast
Mountains.
Winter Storm Warning until 7 AM PST Monday for Spokane Area.
Winter Storm Warning until 10 PM PST Monday for East Slopes
Northern Cascades.
&&Hazardous weather outlook, Mar 2, 6:34 AM PST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
634 AM PST SUN MAR 2 2014
IDZ003-026-027-WAZ031>035-038-041-043-044-031445-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
634 AM PST SUN MAR 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW WILL DEVELOP TODAY ACROSS MOST OF THE REGION.
LIGHT TO MODERATE SNOW ACCUMULATIONS ARE EXPECTED. A WEDGE OF WARM
AIR WILL THEN MOVE IN FROM THE SOUTH CHANGING THE SNOW TO RAIN OR
FREEZING RAIN LATE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT TO MODERATE SNOW WILL PERSIST OVER THE HIGHER MOUNTAINS AND
NORTHERN VALLEYS THROUGH MONDAY. THE MONDAY MORNING COMMUTE IS
LIKELY TO BE IMPACTED BY WINTRY DRIVING CONDITIONS. TEMPERATURES WILL
BEGIN WARMING AND SNOW WILL TRANSITION TO RAIN LATE MONDAY INTO
TUESDAY. AS THIS TRANSITION OCCURS...POCKETS OF FREEZING RAIN WILL
BE POSSIBLE. WET WEATHER IS LIKELY TO PERSIST THROUGH MUCH OF THE
WEEK WITH MOST OF THE SNOW OCCURRING OVER THE HIGHEST MOUNTAINS.
MEANWHILE LOWLAND FLOODING WILL BE POSSIBLE DUE TO A COMBINATION
OF RAINFALL AND SNOW MELT.
IDZ001-002-004-WAZ036-037-031445-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-
634 AM PST SUN MAR 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW WILL DEVELOP TODAY ACROSS MOST OF THE REGION.
MODERATE TO HEAVY SNOW ACCUMULATIONS ARE EXPECTED ESPECIALLY OVER
THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MODERATE TO HEAVY SNOW WILL PERSIST OVER THE HIGHER MOUNTAINS AND
NORTHERN VALLEYS THROUGH MONDAY. THE MONDAY MORNING COMMUTE IS
LIKELY TO BE IMPACTED BY WINTRY DRIVING CONDITIONS. TEMPERATURES
WILL BEGIN WARMING AND SNOW WILL TRANSITION TO RAIN MONDAY INTO
TUESDAY. AS THIS TRANSITION OCCURS...POCKETS OF BRIEF FREEZING
RAIN WILL BE POSSIBLE. WET WEATHER IS LIKELY TO PERSIST THROUGH
MUCH OF THE WEEK WITH MOST OF THE SNOW OCCURRING OVER THE HIGHEST
MOUNTAINS. MEANWHILE LOWLAND FLOODING WILL BE POSSIBLE DUE TO A
COMBINATION OF RAINFALL AND SNOW MELT.
WAZ042-031445-
EAST SLOPES NORTHERN CASCADES-
634 AM PST SUN MAR 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL CONTINUE THROUGH THE DAY AND INTO THE NIGHT. HEAVY SNOW
ACCUMULATIONS ARE EXPECTED...ESPECIALLY NEAR THE CREST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MODERATE TO HEAVY SNOW WILL PERSIST THROUGH MONDAY. THE MONDAY
MORNING COMMUTE IS LIKELY TO BE IMPACTED BY WINTRY DRIVING
CONDITIONS. TEMPERATURES WILL BEGIN WARMING AND SNOW WILL
TRANSITION TO RAIN LATE MONDAY INTO TUESDAY. AS THIS TRANSITION
OCCURS...POCKETS OF BRIEF FREEZING RAIN WILL BE POSSIBLE. WET
WEATHER IS LIKELY TO PERSIST THROUGH MUCH OF THE WEEK WITH MOST OF
THE SNOW OCCURRING OVER THE HIGHEST MOUNTAINS. MEANWHILE LOWLAND
AND SMALL STREAM FLOODING WILL BE POSSIBLE DUE TO A COMBINATION OF
RAINFALL AND SNOW MELT.
Heavy Snow, Central Panhandle Mountains
- When
- March 2, 11:30 AM PST to March 3, 5:20 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Lookout Pass Ski Resort accumulated fourteen inches of snow over a 24-hour period.
Heavy Snow, Coeur D'Alene Area
- When
- March 2, 12:30 PM PST to March 3, 1:30 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Heavy Snow, Northern Panhandle
- When
- March 2, 1:00 PM PST to March 3, 3:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, March 2 to 3, 20141 death · 2 injured · $3.4 million · 43 events
- Winter Storm in Arkansas, March 2 to 3, 20141 death · 4 injured · 12 events
- Coastal Flood in Guam, March 2 to 6, 2014$3.0 million · 1 event
- Winter Storm and Hail in Texas, March 2, 2014$920,000 · 0.88 in hail · 7 events
- Winter Storm in Kentucky, March 2 to 3, 2014$140,000 · 22 events
- Debris Flow in Washington, March 2 to 8, 2014$200,000 · 1 event
- Winter Weather in Texas, March 2, 20142 injured · $50,000 · 1 event
- Winter Storm in Kentucky, March 2 to 3, 201449 events
- Winter Storm and Debris Flow in West Virginia, March 2 to 3, 2014$15,000 · 35 events
- Damaging Winds and Strong Wind in Mississippi, March 2 to 3, 20142 injured · $18,000 · 55 kt wind · 5 events
- Ice Storm and Winter Storm in Kentucky, March 2 to 3, 201433 events
- Winter Storm in Missouri, March 2 to 3, 201430 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504735, 504734, 504736.